Southern Nevada Health District warns of xylazine risk
LAS VEGAS, Nev. (FOX5) - The Southern Nevada Health District is urging heightened public awareness of the health dangers associated with xylazine, an animal tranquilizer that is increasingly being found in the country’s illicit drug supply and linked to overdose deaths throughout the United States.
Xylazine, also known as “tranq,” is not approved for humans. It can be life-threatening and is especially dangerous when combined with opioids like fentanyl.
In March, the DEA issued a report alerting the public of a sharp increase in the trafficking of fentanyl mixed with xylazine.
The DEA said“Xylazine and fentanyl drug mixtures place users at a higher risk of suffering a fatal drug poisoning.”
District Health Officer Dr. Fermin Leguen noted the devastating impact of the fentanyl/xylazine combination.
“It’s vital to be proactive in educating people about this threat and what can be done in response, in order to save lives,” he said.
The CDC reported that nearly 108,000 Americans died between August 2021 and August 2022 from drug poisonings. Nearly 70% of those deaths involved synthetic opioids like fentanyl. The use of xylazine can cause drowsiness, amnesia, blood sugar abnormalities, slowed breathing, slowed heartbeat, apnea, dangerously low blood pressure and death.
Federal authorities say people who inject drug mixtures containing xylazine also can develop severe wounds, including necrosis - the rotting of human tissue - which may lead to amputation. According to the National Institute on Drug Abuse, repeated xylazine use is associated with skin ulcers, abscesses and related complications.
While xylazine use has not been widely reported in Nevada, SNHD registered one overdose death involving both the drug and fentanyl in 2020.
SNHD has been expanding its surveillance capabilities to help ensure it can detect new substances more quickly and collaborate with its partners to respond appropriately.
According to the CDC, overdose deaths from synthetic opioids have been increasing nationwide in recent years. A major reason is people who use drugs not realizing that their drugs are laced with fentanyl. Fentanyl test strips allow people to test drugs for traces of fentanyl, which can be deadly even in small amounts.
SNHD provides test strips without a prescription at 280 S. Decatur Blvd., Las Vegas, NV 89107, or at a distribution location which can be found at https://nvopioidresponse.org/harm-reduction/fts/fts-finder/. Given the potential of xylazine’s presence in combination with fentanyl, in the event a substance tests positive for fentanyl it is important to use extra caution if using the substance.
While naloxone (Narcan) will not reverse the effects of xylazine (xylazine is not an opioid), it should be given in response to any suspected overdose as a means of reversing any possible opioid effects. It’s also important to call 911 for additional medical treatment.
The U.S. Department of Health and Human Services provides information on responding to an opioid overdose at How to Respond to an Opioid Overdose | HHS.gov.
To learn more about xylazine, visit https://harmreduction.org/wp-content/uploads/2022/11/Xylazine-in-the-Drug-Supply-one-pager.pdf.
People who are using substances, or their loved ones, can obtain information about support and resources by calling the 988 Suicide and Crisis Hotline or by visiting https://behavioralhealthnv.org/.
Copyright 2023 KVVU. All rights reserved.